Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 28, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 2025, 2:44 PM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2025, 2:44 PM CDT (19:44 UTC)
- Expired
- May 15, 2025, 3:30 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Wabasha County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:02 PM CDT | HAIL 1 | Nelson, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
896
WUUS53 KARX 151944
SVRARX
MNC157-WIC011-152030-
/O.NEW.KARX.SV.W.0028.250515T1944Z-250515T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
244 PM CDT Thu May 15 2025
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Wabasha County in southeastern Minnesota...
Northwestern Buffalo County in west central Wisconsin...
* Until 330 PM CDT.
* At 243 PM CDT, severe thunderstorms were located along a line
extending from near Frontenac to near Elgin, moving north at 60
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* These severe thunderstorms will remain over mainly rural areas of
Wabasha and northwestern Buffalo Counties, including the following
locations... West Albany, County Roads 33 And 4, Bremen, Theilman,
Maple Springs, State Road 42 And County 14, and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Minnesota...and west central Wisconsin.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4441 9208 4459 9203 4460 9193 4436 9199
4419 9205 4419 9208 4411 9208 4411 9230
4413 9232 4419 9232 4420 9239 4434 9255
TIME...MOT...LOC 1943Z 199DEG 52KT 4449 9244 4410 9231
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Cecava1 follow-up statement
434
WWUS53 KARX 152016
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
316 PM CDT Thu May 15 2025
MNC157-WIC011-152030-
/O.CON.KARX.SV.W.0028.000000T0000Z-250515T2030Z/
Wabasha MN-Buffalo WI-
316 PM CDT Thu May 15 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN WABASHA AND NORTHWESTERN BUFFALO COUNTIES...
At 316 PM CDT, severe thunderstorms were located along a line
extending from near Woodville to near Pepin, moving north at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 302 PM quarter sized hail was
reported in Nelson, Wisconsin.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wabasha, Nelson, Maxville, Dumfries, Maple Springs, Misha Mokwa, and
Kruger Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Minnesota...and west central Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4445 9224 4441 9208 4459 9203 4460 9193
4436 9199 4428 9207
TIME...MOT...LOC 2016Z 199DEG 52KT 4491 9224 4452 9211
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CecavaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:27 PM CDT, 17 minutes earlier. Its key messages:
- Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible.
- 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River.
Area forecast discussion, May 15, 2:27 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 227 PM CDT Thu May 15 2025 .KEY MESSAGES... - Severe weather possible through 8 PM tonight. Large hail (possibly in the excess of 2.5" in diameter), tornadoes, and damaging winds (60-70 mph wind gusts) are all possible. - 35 to 50 mph wind gusts (60-90% probability of wind gusts of 45 mph or greater west of the Mississippi River) on Friday. A Wind Advisory will be likely needed west of the Mississippi River. && .DISCUSSION... Issued at 227 PM CDT Thu May 15 2025 This afternoon and early evening At 2 PM, a cold front was located near Interstate 35 and warm front was located near Interstate 94. There was an occluded front that extends northwest back to a low pressure area near the Intersection of North Dakota/South Dakota/west-central Minnesota. In the warm sector of this system the MVFR deck of clouds is starting to break-up. Temperatures have warmed into the lower and mid-80s and dew points are in the lower to mid-60s. This is resulting in surface-based CAPES of 2500-3500 J/kg. 900-600 mb lapse rates are near 9 C/km. Effective shear remain in the 40 to 45 knot shear, so we have ample shear for supercell development. The SPC Mesoscale Analysis shows that CIN has eroded across southeast Minnesota and northeast Iowa, and it will dissipate across the remainder of the area by 3 PM. Still see a variety of run to run solutions on when the storms will start to form. For example the HRRR was showing the initial development over west-central Wisconsin earlier this morning. It has now trended west over east-central and southeast Minnesota. We are starting to see some thunderstorm development west of the Twin Cities and south-central Minnesota just west of Interstate 35. Soundings west of the Mississippi River are a bit less favorable for very large hail than those over west-central and central Wisconsin where the NCAPEs are much greater. Hail will likely occur between a half hour to hour after supercell development. There could potentially be some isolated reports of hail greater than 2.5" in diameter in Wisconsin. The better 0-1 km helicity look to be from east-central Minnesota southeast through west-central, central, and southeast Wisconsin. These areas have a higher tornado potential. As a result, a Tornado Watch has been issued until 8 PM for part of this area. Particularly concerned about central Wisconsin where the supercells will have time to mature and where there discrete, southern supercells will have the better potential to ingest unimpeded instability and low-level helicity. This area would have the potential of stronger tornadoes. With DCAPEs of 1000-1500 J/kg, dry air aloft, and 40-50 knot winds between 800 and 600 mb, there will be the potential for damaging winds. Currently thinking that these winds will be in the 60 to 70 mph range. Friday into Saturday A closed low will be move slowly east from Minnesota into the Great Lakes. As shortwaves rotate around this low, there will be periodic showers. There may be even some thunderstorms on Friday afternoon as the mean surface CAPES climb up to 1000 J/kg. Rainfall totals will range from a tenth to a half inch. The highest rain totals will be mainly north of Interstate 90. From late Friday morning into Friday evening, the soundings show steep surface to 800 mb (lapse rates around 8 C/km). Soundings suggest wind gusts will be in the 35 to 50 mph. The LREF has a probability of 60-90% that the wind gusts will be 45 mph or greater during the afternoon. A Wind Advisory will be likely needed west of the Mississippi River. Monday through Wednesday A low pressure area will move slowly east from the Central Plains into the Ohio River Valley. North of this low there is a high pressure system. Still plenty of uncertainty on the northern edge of this rainfall. This is especially the case on Monday and Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1229 PM CDT Thu May 15 2025 A swath of high-end MVFR ceilings are moving out of the RST terminal with VFR ceilings expected for much of the period. Storms have started to form along the arcing cold front across south central Minnesota. Mesoanalysis shows soundings across our area becoming uncapped earlier than expected so have included TEMPO groupings for these storms at both terminals. There is lower confidence with the RST TEMPO but enough to include it based on current observations. This line of storms will quickly move through the area with winds out of the south veering more to the west/southwest behind the front this evening. Some LLWS will be possible at both sites overnight so have included with this package but fine tuning may be needed with future updates. Wrap-around precipitation from the low pressure system will start to impact the RST terminal late in the period so have added in a PROB30 for this timeframe but increased confidence with the next update may warrant changing that to a prevailing group with the next package. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Boyne AVIATION...Barendse
Hazardous weather outlook, May 15, 4:17 AM CDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 417 AM CDT Thu May 15 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 417 AM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Severe storms are likely for some this afternoon into early evening. Locally, the higher risk lies east of the Mississippi River, along and north of Interstate 90. Very large hail of 2 inches or greater, tornadoes and damaging winds are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed east of the Mississippi River between 2 and 7 PM today...especially in locations north of Interstate 90. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, May 15, 2:43 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
243 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Hail 4 NE Rochester 44.05N 92.41W
05/15/2025 M1.00 Inch Olmsted MN Public
Report from mPING: Quarter (1.00 in.).
&&
NRFThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:14 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 31 min |
| May 15, 2:53 PM CDT | Tornado Warning | ARX | Wabasha | 22 min |
| May 15, 2:56 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 34 min |
| May 15, 3:21 PM CDT | Wind Advisory | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 6 hr |
| May 15, 3:34 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 20 min |
| May 15, 3:10 PM CDT | Tornado Warning | ARX | Buffalo | 20 min |
| May 15, 3:16 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 44 min |
| May 15, 3:28 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 47 min |
| May 15, 3:51 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 24 min |
| May 15, 3:59 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Vernon | 46 min |
| May 15, 4:07 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 38 min |
| May 15, 4:07 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 68 min |
| May 15, 4:12 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 48 min |
| May 15, 4:24 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, Monroe | 51 min |
| May 15, 4:30 PM CDT | Tornado Warning | ARX | Clark | 45 min |
| May 15, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 46 min |
| May 15, 4:57 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 48 min |
| May 15, 5:06 PM CDT | Tornado Warning | ARX | Clark | 39 min |
| May 15, 5:06 PM CDT | Tornado Warning | ARX | Adams | 24 min |
| May 15, 5:14 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 46 min |
| May 15, 5:42 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 33 min |
| May 15, 5:45 PM CDT | Tornado Warning | ARX | Taylor | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.